Citalopram, QTc Prolongation, and Torsades de Pointes

Psychosomatics. Jan-Feb 2015;56(1):36-43. doi: 10.1016/j.psym.2014.09.002. Epub 2014 Sep 6.

Abstract

Objectives: The aim of this systematic review is to identify case reports of citalopram use resulting in QTc prolongation, torsades de pointes, or both, in the medical literature.

Methods: A literature search was conducted of PubMed, MEDLINE, EMBASE, Scopus, and PsycINFO databases for case reports published in any language that reported the relationship between citalopram use and the development of QTc prolongation or torsades de pointes or both. In addition, bibliographic databases of published articles were searched for additional cases.

Results: A total of 18 case reports of citalopram use resulting in QTc prolongation were identified. Of these, 10 cases were also associated with the development of torsades de pointes. A total of 14 cases occurred in women and 4 in men. There were 7 cases involving an overdose with citalopram. Of the 18 cases, 12 occurred in individuals who were aged <60 years and 6 were in individuals aged >60 years. In 8 of the 18 cases, the individuals were taking a dose between 20 and 60mg of citalopram in a day. Hypertension was the most common comorbid medical condition, as seen in 5 of the cases.

Conclusions: QTc prolongation or torsades de pointes are infrequently reported adverse effects associated with citalopram use.

Publication types

  • Review
  • Systematic Review

MeSH terms

  • Citalopram / adverse effects*
  • Electrocardiography
  • Humans
  • Long QT Syndrome / chemically induced*
  • Serotonin Uptake Inhibitors / adverse effects*
  • Torsades de Pointes / chemically induced*

Substances

  • Serotonin Uptake Inhibitors
  • Citalopram